|Lewy Body Dementia Association, Inc.
|LBD Gentleman Recovers from Overmedication (Dr. Gott, 4/23)
|Page 1 of 1|
|Author:||robin [ Wed Apr 29, 2009 5:47 pm ]|
|Post subject:||LBD Gentleman Recovers from Overmedication (Dr. Gott, 4/23)|
Dr. Peter Gott is a retired MD who has a column carried by many newspapers in the US. He published a letter last week (4/23/09) about a gentleman initially diagnosed with multiple system atrophy (MSA) but with the onset of dementia his wife believes he has Lewy Body Dementia. (In our local support group, several people first DX'd with MSA were later DX'd with LBD after the onset of dementia or hallucinations.) The letter is about overmedication. "jchrist" posted a comment. June Christensen is a member of LBDcaregivers and LBD_caringspouses, two LBD-related Yahoo!Groups, where I read about this article.
Here's a link to one of the newspapers in which the column appears and the full text of the LBD-related column and June's comment.
http://www.cantonrep.com/lifestyle/advi ... medication
Family Doctor: Husband makes recovery from overmedication
By Peter Gott, M.D.
Posted Apr 23, 2009
Q: I read with interest your articles about medications for the elderly with dementia.
My husband is 79 and was diagnosed with multisystem atrophy. He also has dementia, and, with his symptoms, we feel he probably has Lewy body dementia.
He fell last May, breaking his arm and hitting his head. Within one day, he was unable to feed himself, walk or do anything. He was hospitalized for eight days and then spent two months in a rehabilitation facility. During his hospitalization, he became extremely agitated and was given Ativan. A few days later, it was found that he had a urinary-tract infection. He had two more UTIs while in rehab, which would cause him to become agitated. Each time, he was given Ativan.
After completing rehab, it was suggested that he go to a hospital ward where âthey would adjust his medications.â He spent a month there. Because of his orthostatic hypotension (low blood pressure from sitting or standing up too quickly) from the MSA, he was immediately restrained. During that month, he was given FazaClo, Haldol, Provigil, Lunesta, Lexapro, Seroquel, Cymbalta, Thorazine, Depakote sprinkles and eventually had four electroshock treatments. The drugs were given in various combinations and dosages, which sometimes changed daily. When he was discharged, he was sent to an assisted-living facility. He could no longer walk, was incontinent, couldnât hold up his head, communicate, or feed or care for himself in any way. He had lost 35 pounds.
After a week in the facility, he developed another UTI and was hospitalized. I think this was one of the best things that could have happened. When the doctor saw that he was in such bad shape, he stopped all medications. After five days, we returned to the assisted-living home and hospice was brought in to help care for him. Over the next six to eight weeks, he was beginning to be able to help himself a little. He was started on Aricept and Namenda because of hallucinations and delusions. After five months, he can now walk most of the time (his blood pressure is still a problem), is able to feed himself, has gained 15 pounds, and is able to dress and feed himself with minimal assistance. He still has dementia but is able to carry on some conversations and knows more and more people by name, recognizes his surroundings, and is no longer on hospice because of his improvement.
My point in writing is that most of the medications he was given were entirely inappropriate for his type of dementia. He was also given extreme dosages, and, considering his age, it made them even more inappropriate.
Everyone thinks that dementia means Alzheimerâs disease, but itâs not true. Drugs for one type of dementia can cause grave harm to someone with another type. Now when my husband becomes agitated, he responds best to being taken to a quiet room where someone can talk to him calmly and soothingly. Drugs are not always the answer. Some day he may need them, but not yet.
A: I have printed your letter in its entirety to show my readers what can happen when medication is given without regard to the patient. Your husband clearly made a remarkable recovery when taken off his potentially deadly medications and put into your capable hands. Keep up the good work.
Write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York NY 10016.
Comment by jchrist [June Christensen]
Dr. Gott: This letter could have been written by any one member of two Lewy Body Dementia online support groups that I belong to. The stories people share contain many of the same things about how loved ones have been treated with drugs that are not good for LBD. The medical profession, sadly, is so completely unaware of this disease. Even if those of us who have gone or are going through these things try to explain to them, they don't believe it. We aren't the 'professionals.' In the meantime, sometimes irreparable damage has been done. This lady was lucky that her husband improved as much as he did. My husband's story was very similar to hers, but he didn't recover that much after meds were discontinued, and died after a seven-year battle with both LBD and Alzheimer's.
If you haven't visited the LBDA website, please do so, as there is a wealth of information on there that needs to be shared with anyone who is dealing with persons with dementia.
|Page 1 of 1||All times are UTC - 5 hours [ DST ]|
|Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group